Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Elko, NV

August 7, 2017Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 7, 2017, 1:17 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 1:17 PM PDT (20:17 UTC)
Expired
Aug 7, 2017, 4:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 104 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WGUS55 KLKN 072017
FFWLKN
NVC007-072315-
/O.NEW.KLKN.FF.W.0014.170807T2017Z-170807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
117 PM PDT MON AUG 7 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Central Elko County in northeastern Nevada...

* Until 415 PM PDT

* At 117 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Chicken Creek Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4143 11572 4125 11584 4138 11624 4155 11613

$$

SH
1 follow-up statement
019 
WGUS75 KLKN 072307
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
407 PM PDT MON AUG 7 2017

NVC007-072317-
/O.EXP.KLKN.FF.W.0014.000000T0000Z-170807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
407 PM PDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR CENTRAL ELKO COUNTY WILL EXPIRE AT 415
PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4143 11572 4125 11584 4138 11624 4155 11613

$$

99

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:52 AM PDT, 10 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 2:52 AM PDT, 10 hours 25 minutes before
Area Forecast Discussion
National Weather Service Elko NV
252 AM PDT Mon Aug 7 2017

.SYNOPSIS...Showers and thunderstorms expected over the coming
days which will also help bring slightly cooler temps. Heavy rain
and flash flooding possible across eastern and central Nevada
through this evening. Warming and drying pattern returns late
work week, but thunderstorm chances will remain across the north.

&&

.SHORT TERM...Today and tomorrow. Today should start off with
less cloud cover than yesterday, which will increase solar
insolation and help destabilize the boundary layer across all of
central/northern NV. Jet energy shifts further north into central
NV and PV 1.5 anomaly shifts east from upper-level low over
northern CA. Expect more uniformity in thunderstorm coverage
across northern and central NV. PWAT values 0.80 to 1.00 and
continued slow storm motion will again lead to potential heavy
downpours and an elevated risk of flash flooding over
central/eastern NV, with the best potential over White Pine county.
Tomorrow, drier air begins to infiltrate central NV, but with
moisture and upper-level dynamics in place, still expect
scattered thunderstorms across northern NV with more isolated
coverage across the central. Expect cooler temps near normal for
this time of year with highs generally in the 80s with lows
generally in the 50s.

.LONG TERM...Tuesday night through next Sunday. Models continue
to be in fairly good consensus through the long term period. The
synoptic situation depicts a weak upper trough off the California
coast, with shortwave ridging across the eastern Great Basin. As a
result of the position of these weather systems, some moisture
was allowed to overspread northern Nevada. On Tuesday night, some
showers and storms could continue into the overnight. By
Wednesday, moisture will still be available with precipitable
water values of 0.66 to 0.90 inches. Look for a continuation of
isolated to scattered showers and thunderstorms Wednesday over the
forecast area with the best chances in NE Elko county. Storm
motion speeds remain on the slow side at about 5 to 10 knots, so
may need to contend with localized flood issues. Temperatures on
Wednesday will be in the mid 80s to low 90s in the afternoon. It
looks like on Thursday the storms may begin winding down as the
models are indicating that the moisture may move east with
southwest flow bringing in drier air. Have still kept some
isolated storms over NE Elko however. Afternoon highs will be in
the 80s and 90s once again. Upper ridge axis is forecast to be
across the eastern Great Basin through the weekend with highs in
the 80s and 90s and lows in the 50 and 60s.

&&

.AVIATION...Look for the redevelopment of showers and
thunderstorms across the area, with all TAF sites vulnerable to
storms this afternoon. Some convective wind gusts to 40 KT are
possible with storms along with heavy rain. Vsby/cigs will be VFR
through the period.

&&

.FIRE WEATHER...Today, moisture and instability overruns all of the
zones and expecting scattered wet thunderstorms. Drier air will
begin to push into central NV zones on Tuesday, but still
expecting scattered wet storms across northern zones with an
isolated mix of wet/dry storms across the central. Gusty erratic
outflow winds will be possible both today and tomorrow. Nighttime RH
recoveries remain very high with a lot of areas being over 60% to
some areas being over 80%.

&&

.HYDROLOGY...Monsoonal moisture continues to be drawn north
across NV today, resulting in scattered showers and thunderstorms
across all northern/central NV. PWAT values nearing an inch at
times and slow storm motion could likely lead to prolonged heavy
downpours and could create areas of flash flooding. Flash flood
watch remains in effect for central and parts of northeast NV
through tonight. Greatest potential for flooding remains over
east-central NV, but further north, the flash flooding threat will
still exist, but on a lesser scale, due numerous recent large
burn scars that will be susceptible to heavy rainfall. The
overall flash flood threat is expected to dissipate tomorrow,
however heavy downpours and localized areas of flooding are still
possible across northern NV.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 PM PDT this evening through late
Monday night for

Flash Flood Watch through late Monday night for Northeastern Nye
County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County, Ruby Mountains/East
Humboldt Range-South Central Elko County-Southeastern Elko County-
Southwestern Elko County..

&&

84/86/86/84/84

In the hours before

Special weather statement, Aug 7, 1:01 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
101 PM PDT MON AUG 7 2017

NVZ037-072030-
Southern Lander County and Southern Eureka County NV-
101 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL
130 PM PDT...

At 101 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Pinto Summit, moving northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Eureka County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3920 11618 3926 11624 3940 11609 3927 11597
TIME...MOT...LOC 2001Z 234DEG 11KT 3926 11614

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:44 PM PDTFlash Flood WarningLKNLander, Nye3 hr
Aug 6, 5:48 PM PDTSpecial Weather StatementLKN27 min
Aug 6, 6:16 PM PDTSpecial Weather StatementLKN44 min
Aug 6, 7:34 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 7, 12:37 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 7, 12:41 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye3 hr
Aug 7, 12:58 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 1:01 PM PDTSpecial Weather StatementLKN29 min
Aug 7, 1:23 PM PDTSpecial Weather StatementLKNEureka37 min
Aug 7, 1:32 PM PDTSpecial Weather StatementLKNElko43 min
Aug 7, 1:37 PM PDTFlash Flood WarningLKNNye3 hr
Aug 7, 1:39 PM PDTSpecial Weather StatementLKNEureka36 min
Aug 7, 1:42 PM PDTSpecial Weather StatementLKNElko33 min
Aug 7, 2:25 PM PDTSpecial Weather StatementLKN50 min
Aug 7, 2:26 PM PDTFlash Flood WarningLKNHumboldt3 hr
Aug 7, 2:45 PM PDTSpecial Weather StatementLKN45 min
Aug 7, 3:04 PM PDTFlash Flood WarningLKNEureka, Nye, White Pine3 hr
Aug 7, 3:05 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 7, 3:07 PM PDTSpecial Weather StatementLKNEureka38 min
Aug 7, 3:14 PM PDTSpecial Weather StatementLKN31 min
Aug 7, 3:24 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 3:25 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 3:34 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 3:59 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 4:06 PM PDTSpecial Weather StatementLKN24 min
Aug 7, 4:16 PM PDTFlash Flood WarningLKNNye3 hr
Aug 7, 4:28 PM PDTFlash Flood WarningLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.